Hail, Bossier
- When
- March 5, 7:35 AM CST
- Where
- Bossier County, 2.07 mi S of Bodcau
- Measured
- 0.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 32.500, -93.580
Penny sized hail fell at the East Reservation on Barksdale Air Force Base.
A strong cold front moved southeast into the region during the early morning hours of March 5th. allowed for steep mid level lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong cold front moved southeast into the region during the early morning hours of March 5th. These storms encountered a weakly unstable airmass but the upper level low pressure system in association with the front...allowed for steep mid level lapse rates. As a result, these storms produced mostly small sub-severe hail across portions of northern Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 5, 4:43 AM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 AM CST SAT MAR 5 2011
.DISCUSSION...
COLD FRONT CONTINUES TO MAKES STEADY PROGRESS SE ACROSS THE REGION
THIS MORNING...AND EXTENDS FROM JUST SE OF A LIT...TO
MAGNOLIA...TO BLANCHARD...RFI...JSO...AND CLL LINE AS OF 10Z...PER
SFC OBS AND RADAR IMAGERY. CONVECTION HAS NOW BECOME PRIMARILY POST-
FRONTAL ACROSS NE TX/SW AR/EXTREME SE OK...ALTHOUGH THIS SHOULD
CHANGE LATER THIS MORNING AS UPPER LEVEL DIFFLUENCE/PVA AHEAD OF THE
POSITIVE TILT TROUGH EXTENDING ACROSS THE OK/TX PANHANDLES INTO W
TX...SPREADS E INTO A DEEPER AXIS OF MOISTURE...AND WEAKENS THE
CAP/CIN IN PLACE. HAVE BASED HIGHEST POPS ACROSS THE ERN HALF OF
THE AREA THIS MORNING...WITH MAX TEMPS LIKELY OCCURRING EARLY THIS
MORNING AT/PRIOR TO THE FROPA BEFORE THEY BEGIN TO FALL DURING THE
DAY....WITH LITTLE RECOVERY EXPECTED DURING THE AFTERNOON ONCE THE
PRECIP SHIELD DIMINISHES FROM W TO E. NOT EXPECTING ANY
ADDITIONAL SVR WEATHER TODAY AS SFC BASED INSTABILITY REMAINS
WEAK...AND FRONTAL CONVERGENCE WEAKENS LATER THIS MORNING AS PRE-
FRONTAL WINDS VEER MORE WSW AHEAD OF THE BNDRY AS IT PUSHES E
ACROSS SCNTRL AR/NCNTRL LA AND EXITS THE REGION BY MIDDAY. GIVEN
STEEP LAPSE RATES OF 7-7.5 C/KM IN THE 700-500MB LYR...CAN/T RULE
OUT EMBEDDED THUNDER WITH SMALL HAIL IN THE STRONGER STORMS GIVEN
LOW WET BULB ZERO HEIGHTS BETWEEN 8-10KFT.
DID TRANSITION POPS FOR THE AFTERNOON TO REFLECT A QUICKER
DIMINISHING TREND FROM W TO E...BUT DID NOT REMOVE THEM COMPLETELY
AS ISOLATED/WIDELY SCT SHRA AND ELEVATED -TSRA WILL BE POSSIBLE
ALONG THE PRIMARY UPPER TROUGH AXIS...AS IS THE CASE NOW ACROSS
WCNTRL TX BETWEEN SJT AND SPS...WITH THE TROUGH AXIS MOVES INTO
SCNTRL AR/NCNTRL LA BY EARLY EVENING. ENOUGH DRY AIR ADVECTING SE
BEHIND THE FRONT THIS AFTERNOON SHOULD BE DEEP ENOUGH FOR ANY
ELEVATED -SHRA TO EVAPORATE BEFORE REACHING THE GROUND ACROSS THE
ERN ZONES THIS EVENING...THUS HAVE REMOVED POPS FOR THE REMAINDER
OF THE AREA.
WILL ALSO HAVE TO CONTEND WITH A TIGHT PRESSURE GRADIENT BEHIND
THE FROPA THIS MORNING/AFTERNOON...SUCH THAT WIND GUSTS COULD TOP
25KTS ACROSS MUCH OF E TX/EXTREME SW AR/NW LA. HAVE ERRED ON THE
SIDE OF CAUTION GIVEN THE WEEKEND...AND A VARIETY OF OUTDOOR
ACTIVITIES SCHEDULED...AND POSTED A LAKE WIND ADVISORY FOR EXTREME
SE OK/MUCH OF E TX/EXTREME SW AR/NW LA THROUGH 00Z SUNDAY. THE
PRESSURE GRADIENT SHOULD BEGIN TO RELAX BY EARLY EVENING...AS A
SFC RIDGE BUILDS S INTO THE AREA TONIGHT/SUNDAY. GIVEN THE
WEAKENING GRADIENT...AND CLEARING SKY...TEMPS WILL NEAR/FALL
SLIGHTLY BELOW FREEZING LATE TONIGHT...ESPECIALLY IN THE PROTECTED
AREAS OF SE OK/SW AR.
ELEVATED MOISTURE WILL INCREASE AREAWIDE SUNDAY NIGHT FROM THE
WNW...WHICH WILL THICKEN WITH TIME SUCH THAT MIN TEMPS MAY BE HELD
UP A FEW DEGREES HIGHER THAN FORECAST MIN TEMPS TONIGHT. TEMPS
WILL BEGIN TO MODERATE BACK ABOVE SEASONAL NORMS BY MONDAY NIGHT
AS A SRLY LLJ DEVELOPS ACROSS THE SRN PLAINS...IN RESPONSE TO THE
DEVELOPING CYCLOGENESIS OVER NW TX...AHEAD OF THE NEXT UPPER
TROUGH THAT WILL DIG SE THROUGH THE GREAT BASIN AND ROCKIES
MONDAY/MONDAY NIGHT. HAVE SPED UP SLIGHT CHANCE POPS MONDAY NIGHT
ACROSS E TX/SE OK...GIVEN THE INCREASING ISENTROPIC FORCING ALONG
THE LLJ AXIS. THE TROUGH WILL BEGIN TO AMPLIFY TUESDAY AS IT
EMERGES INTO THE CNTRL/SRN PLAINS...WITH LARGE SCALE FORCING
INCREASING TUESDAY AFTERNOON ACROSS CNTRL TX/OK...WITH THE INITIAL
SHORTWAVE EJECTING NE INTO THE MIDWEST TUESDAY NIGHT. THE MEDIUM
RANGE PROGS ARE NOW INDICATING CONSIDERABLE DRY-SLOTTING BENEATH
THE TROUGH AS THE FIRST SHORTWAVE EJECTS NE...RESULTING IN MUCH
LOWER QPF/S ACROSS E TX/SE OK THAN WHAT WAS INDICATED YESTERDAY.
HOWEVER...STRONG DEEP LYR SHEAR...MARGINAL INSTABILITY...AND
STEEP LAPSE RATES IN PLACE BENEATH THE TROUGH/AHEAD OF THE
ATTENDANT COLD FRONT MAY YIELD A SVR THREAT AREAWIDE TUESDAY
NIGHT/EARLY WEDNESDAY...ESPECIALLY AS THE EJECTING SHORTWAVE TAKES
ON A MORE NEGATIVE TILT AS IT ENCOUNTERS DEEPER LOW LEVEL MOISTURE
FROM SE TX INTO NCNTRL LA/MS. HAVE RAISED POPS TO LIKELY N OF I-20
WHERE THE BEST OVERALL FORCING LIES...BUT HAVE RETAINED HIGH
CHANCE POPS ELSEWHERE AS DEEP LYR MOISTURE REMAINS IN QUESTION.
MUCH COOLER AND DRIER AIR WILL FOLLOW THIS NEXT FROPA...WITH
SEASONAL TEMPS AGAIN RETURNING TO THE REGION THROUGHOUT THE
REMAINDER OF THE EXTENDED.
PRELIMS TO FOLLOW BELOW...
15
&&
.AVIATION...
VARIABLE CEILINGS PRODUCING VFR/MVFR CONDITIONS AT THIS TIME...WITH
MVFR/IFR CEILINGS FORECAST TO PREVAIL BY 12Z. ADDITIONALLY...
VCTS/TSRA CONDITIONS POSSIBLE ACROSS AREA TERMINALS THROUGH 15Z AS A
COLD FRONT PUSHES THROUGH THE REGION. EXPECT GRADUAL IMPROVEMENT TO
VFR BY 00Z. OTHERWISE...SOUTH WINDS 5 KTS...BECOMING NW 10-15G25KTS
THROUGHOUT THE MORNING AS THE COLD FRONT PROGRESSES EASTWARD ACROSS
THE REGION. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 60 37 60 40 64 / 70 0 0 0 0
MLU 64 38 57 37 63 / 90 10 0 0 0
DEQ 56 28 58 36 62 / 30 0 0 0 0
TXK 56 33 58 40 62 / 60 0 0 0 0
ELD 60 34 57 37 62 / 80 10 0 0 0
TYR 55 34 61 42 65 / 40 0 0 0 0
GGG 56 34 60 40 65 / 60 0 0 0 0
LFK 63 35 62 39 66 / 70 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARZ070.
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001-002-010-011.
OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153.
&&
15/05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 552 AM CST SAT MAR 5 2011 ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>111-051800- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS- 552 AM CST SAT MAR 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DIMINISH THIS MORNING ACROSS EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND ADJACENT SECTIONS OF SOUTHWEST ARKANSAS...IN WAKE OF A COLD FRONT THAT HAS MOVED THROUGH THE REGION. HOWEVER...STRONG NORTHWEST WINDS OF 15 TO 20 MPH...WITH GUSTS TO 30 MPH...CAN BE EXPECTED THROUGH LATE AFTERNOON BEFORE SUBSIDING. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 PM FOR EXTREME SOUTHEAST OKLAHOMA...MUCH OF EAST TEXAS...AND EXTREME SOUTHWEST ARKANSAS WEST OF A BROKEN BOW OKLAHOMA...TO TEXARKANA ARKANSAS LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL EMERGE OUT INTO THE CENTRAL AND SOUTHERN PLAINS TUESDAY...WITH GULF MOISTURE QUICKLY RETURNING NORTHWARD INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY NIGHT ALONG AND AHEAD OF ANOTHER COLD FRONT...WITH RAINFALL AMOUNTS OF UP TO AN INCH POSSIBLE. THIS SYSTEM MAY ALSO PRODUCE ISOLATED SEVERE THUNDERSTORMS...ALTHOUGH CONSIDERABLE UNCERTAINTY REMAINS THIS FAR OUT IN THE FORECAST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS...SHOULD NOT BE NEEDED TODAY OR TONIGHT. ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ112-124>126-136>138- 149>153-165>167-051800- NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER- CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON- OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CASS- WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 552 AM CST SAT MAR 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND EMBEDDED THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS MUCH OF EAST TEXAS...NORTH LOUISIANA...AND SOUTHCENTRAL ARKANSAS THIS MORNING...NEAR A COLD FRONT THAT WILL ADVANCE SOUTHEAST ACROSS THE REGION...AND AHEAD OF A STRONG UPPER LEVEL TROUGH THAT WILL APPROACH THE AREA FROM THE WEST. THE LACK OF LOW LEVEL INSTABILITY WILL PRECLUDE A RISK OF ORGANIZED SEVERE THUNDERSTORMS WITH THIS SYSTEM. HOWEVER...BRIEF HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. THESE SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST LATER THIS MORNING...ALTHOUGH ISOLATED SHOWERS AND THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AS THE PRIMARY UPPER TROUGH AXIS MOVES OVERHEAD. HOWEVER...ANY ADDITIONAL REDEVELOPMENT WILL END BY SUNSET. IN ADDITION...STRONG NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 30 MPH...CAN BE EXPECTED THROUGH LATE AFTERNOON BEFORE SUBSIDING...ESPECIALLY OVER MUCH OF EAST TEXAS AND NORTHWEST LOUISIANA. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 PM FOR MUCH OF EAST TEXAS AND NORTHWEST LOUISIANA...MAINLY NORTH OF A NACOGDOCHES AND CENTER TEXAS...TO MANSFIELD AND COUSHATTA LOUISIANA LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL EMERGE OUT INTO THE CENTRAL AND SOUTHERN PLAINS TUESDAY...WITH GULF MOISTURE QUICKLY RETURNING NORTHWARD INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY NIGHT ALONG AND AHEAD OF ANOTHER COLD FRONT...WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES POSSIBLE...ESPECIALLY OVER NORTHCENTRAL LOUISIANA. THIS SYSTEM MAY ALSO PRODUCE ISOLATED SEVERE THUNDERSTORMS...ALTHOUGH CONSIDERABLE UNCERTAINTY REMAINS THIS FAR OUT IN THE FORECAST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS...SHOULD NOT BE NEEDED TODAY OR TONIGHT. 15
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
136 AM CST SAT MAR 5 2011
ARZ060-061-071-072-050815-
COLUMBIA-HEMPSTEAD-LAFAYETTE-NEVADA-
136 AM CST SAT MAR 5 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 AM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
NEVADA...HEMPSTEAD...COLUMBIA AND LAFAYETTE...
INCLUDING THE FOLLOWING LOCATIONS...
BLUFF CITY...BODCAW...BUCKNER...LEWISVILLE...MCNEIL...ROSSTON...
STAMPS...WALDO AND WILLISVILLE...
AT 136 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR STAMPS...MOVING NORTHEAST AT 35
MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
154 AM CST SAT MAR 5 2011
TXZ096-108-109-050900-
FRANKLIN-RED RIVER-TITUS-
154 AM CST SAT MAR 5 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 AM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
RED RIVER...TITUS AND FRANKLIN...
INCLUDING THE FOLLOWING LOCATIONS...
HAGANSPORT...MOUNT PLEASANT...MOUNT VERNON AND PURLEY...
AT 154 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES EAST OF SULPHUR SPRINGS...
MOVING NORTHEAST AT 30 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
253 AM CST SAT MAR 5 2011
TXZ096-097-109>112-051000-
BOWIE-CAMP-CASS-MORRIS-RED RIVER-TITUS-
253 AM CST SAT MAR 5 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 AM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
RED RIVER...BOWIE...TITUS...MORRIS...CASS AND CAMP...
INCLUDING THE FOLLOWING LOCATIONS...
COOKVILLE...DALBY SPRINGS...DE KALB...HOOKS...MAUD...MOUNT
PLEASANT...NAPLES...NEW BOSTON...OMAHA...REDWATER...ROCKY
BRANCH...SIMMS...US 259 AND I 30 INTERSECTION AND WILKERSON...
AT 254 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR COOKVILLE...OR NEAR MOUNT
PLEASANT...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 AM CST SAT MAR 5 2011
ARZ059-070-TXZ097-112-051030-
BOWIE-CASS-LITTLE RIVER-MILLER-
343 AM CST SAT MAR 5 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 AM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER AND MILLER...
IN NORTHEAST TEXAS...
BOWIE AND CASS...
INCLUDING THE FOLLOWING LOCATIONS...
GENOA...MANDEVILLE...OGDEN...TEXARKANA...HOOKS...MAUD...NASH...
NEW BOSTON...REDWATER AND WAKE VILLAGE...
AT 342 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MAUD...OR 7 MILES SOUTH OF NEW
BOSTON...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
651 AM CST SAT MAR 5 2011
LAZ001-002-TXZ138-051345-
BOSSIER-CADDO-HARRISON-
651 AM CST SAT MAR 5 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 AM CST...FOR THE FOLLOWING
PARISHES AND COUNTIES...
IN NORTHWEST LOUISIANA...
CADDO AND BOSSIER...
IN NORTHEAST TEXAS...
HARRISON...
INCLUDING THE FOLLOWING LOCATIONS...
BOSSIER CITY...GREENWOOD...SHREVEPORT AND WASKOM...
AT 651 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 2 MILES SOUTH OF WASKOM...OR 17
MILES SOUTHEAST OF MARSHALL...MOVING EAST AT 30 MPH. THIS STORM WILL
MOVE OVER GREENWOOD...SOUTH SHREVEPORT...AND POSSIBLY BOSSIER CITY
DURING THE NEXT HOUR.
HALF TO THREE QUARTER INCH DIAMETER HAIL WILL BE POSSIBLE WITH THIS
STORM.
15The Shreveport radar (KSHV), 25 km away, was scanning. The volume nearest the first event began at 13:35 UTC.
1 hail. Local standard time, as filed.
Penny sized hail fell at the East Reservation on Barksdale Air Force Base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282403.